Loading [MathJax]/jax/element/mml/optable/SuppMathOperators.js
Russian Mathematical Surveys
RUS  ENG    JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB  
General information
Latest issue
Archive
Impact factor
Submit a manuscript

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Uspekhi Mat. Nauk:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Russian Mathematical Surveys, 2023, Volume 78, Issue 5, Pages 967–969
DOI: https://doi.org/10.4213/rm10144e
(Mi rm10144)
 

This article is cited in 4 scientific papers (total in 4 papers)

Brief communications

Convergence of Hermite–Padé rational approximations

S. P. Suetin

Steklov Mathematical Institute of Russian Academy of Sciences, Moscow
References:
Received: 13.07.2023
Bibliographic databases:
Document Type: Article
MSC: 41A21
Language: English
Original paper language: Russian

1.

Let f be a function defined by a power series at the point z=:

f(z)=k=0ckzk.
Given the first N coefficients c0,,cN1 of the series in (1), we can construct from them a few constructive approximations to the original function f (see [10]; here we mean ‘constructive’ in the sense specified in [2], § 2). It is natural to wonder if such approximations are optimal. In what follows we assume that N=2n+1=3m+1=4+1, где n,m,N. This is not a substantative condition and has a purely technical nature (see (2)(4)).

The best known, popular, and well investigated constructive approximations to a power series are the Padé approximations [n/n]f=Pn/Qn, where the polynomials Pn,Qn0, degPn,degQn, are specified by the relation

\begin{equation} (Q_nf-P_n)(z)=O(z^{-n-1}),\qquad z\to\infty. \end{equation} \tag{2}
The convergence of Padé approximations in the class of multivalued analytic functions with a finite number of singular points follows from Stahl’s theory of 1985–1986 [7]. On the other hand there also exist some other methods, which are not as well known, for approximating a power series (1) given the set of its first N coefficients. Here we discuss rational approximations constructed on the basis of Hermite–Padé polynomials of the second type for the systems f, f^2 and f, f^2, f^3. It turns out that, from the standpoint of the optimal use of the N coefficients of the series (1), Hermite–Padé rational approximations have certain advantages over Padé approximations (see (10); also see [4] and [3]). Their convergence has so far been considered only in special cases (see [1], [6], [5], and [4]). The paper [3] presents some numerical results related to van der Pol’s equation. They show that the use of Hermite–Padé polynomials for the systems f, f^2 and f, f^2, f^3 extends significantly one’s abilities to analyse the properties of the function f numerically on the basis of the coefficients of the series (1). In particular, one can distinguish in this way quadratic branch points of a function given by a series (see [9]). The aim of this note is to present theoretical results showing that Hermite–Pade rational approximations are more optimal than Padé approximations.

For the system f, f^2 we define the Hermite–Padé polynomials P^{(2)}_{2m,0}\not\equiv 0, P^{(2)}_{2m,1}, and P^{(2)}_{2m,2}, \deg{P^{(2)}_{2m,j}}\leqslant 2m, by the relations

\begin{equation} \begin{alignedat}{2} (P^{(2)}_{2m,0}f-P^{(2)}_{2m,1})(z)&=O(z^{-m-1}),&\qquad z&\to\infty, \\ (P^{(2)}_{2m,0}f^2-P^{(2)}_{2m,2})(z)&=O(z^{-m-1}),&\qquad z&\to\infty. \end{alignedat} \end{equation} \tag{3}
In a similar way, for the system f, f^2, f^3 we define the Hermite–Padé polynomials P^{(3)}_{3\ell,0}\not\equiv0, P^{(3)}_{3\ell,1}, P^{(3)}_{3\ell,2}, and P^{(3)}_{3\ell,3}, \deg{P^{(3)}_{3\ell,j}}\leqslant 3\ell, by the relations
\begin{equation} \begin{alignedat}{2} (P^{(3)}_{3\ell,0}f-P^{(3)}_{3\ell,1})(z)&=O(z^{-\ell-1}),&\qquad z&\to\infty, \\ (P^{(3)}_{3\ell,0}f^2-P^{(3)}_{3\ell,2})(z)&=O(z^{-\ell-1}),&\qquad z&\to\infty, \\ (P^{(3)}_{3\ell,0}f^3-P^{(3)}_{3\ell,3})(z)&=O(z^{-\ell-1}),&\qquad z&\to\infty. \end{alignedat} \end{equation} \tag{4}

2.

Let f\in\mathcal{H}(\infty) be explicitly defined by f(z):=[(A-1/{\varphi(z)})\times(B-1/{\varphi(z)})]^{-1/2}, z\notin E:=[-1,1], where 1<A<B, \varphi(z)=z+(z^2-1)^{1/2} and the branch of (\,\cdot\,)^{1/2} is selected so that \varphi(z)\sim 2z as z\to\infty. We denote the class of these functions by \mathcal Z(E). The function f is algebraic of order four, with four branch points \pm1, a, and b, where a=(A+1/A)/2 and b=(B+1/B)/2, 1<a<b. All branch points of f are of the second order. It was shown in [8] that f, f^2, f^3 is a Nikishin system:

\begin{equation} \begin{gathered} \, f(z)=(AB)^{-1/2}+\widehat{\sigma}(z),\qquad f^2(z)=(AB)^{-1}+(AB)^{-1/2}\,\widehat{\sigma}(z)+\widehat{s}_1(z), \\ f^3(z)=(AB)^{-3/2}+(AB)^{-1}\,\widehat{\sigma}(z)+(AB)^{-1/2}\,\widehat{s}_1(z)+ \widehat{s}_2(z), \end{gathered} \end{equation} \tag{5}
where \operatorname{supp}\sigma=\operatorname{supp}{s}_1= \operatorname{supp}{s}_2=E, \operatorname{supp}{\sigma}_2=F:=[a,b], s_1:=\langle\sigma,\sigma_2\rangle, and s_2:=\langle\sigma,\sigma_2,\sigma\rangle.

Let M_1(F) denote the class of unit (Borel) measures with support on F. Let g_E(t,z) be the Green’s function for the domain D:=\widehat{\mathbb{C}}\setminus{E} with singularity at t=z, and let V^\mu(z) be the logarithmic potential and G^\mu_E(z) be the Green’s potential of \mu\in M_1(F):

\begin{equation} V^\mu(z):=\int\log\frac{1}{|t-z|}\,d\mu(t)\quad\text{and}\quad G^\mu_E(z):=\int g_E(t,z)\,d\mu(t),\quad z\in\widehat{\mathbb{C}}\setminus{F}. \end{equation} \tag{6}
For each \theta\in(0,\infty) there exists (see [6]) a unique measure \lambda=\lambda(\theta)\in M_1(F) such that the equilibrium condition \theta V^\lambda(x)+G^\lambda_E(x)+ \theta g_E(x,\infty)\equiv\operatorname{const}, x\in F, is satisfied. We have the following result.

Theorem 1. Let f\in\mathcal Z(E). Then as N\to\infty, locally uniformly in D,

\begin{equation} \lim_{N\to\infty}\biggl|f(z)- \frac{P^{(2)}_{2m,1}(z)}{P^{(2)}_{2m,0}(z)}\biggr|^{1/N} = \exp\biggl\{ -\frac{1}{3}G^{\lambda(3)}_E(z)-g_E(z,\infty)\biggr\}=: \delta_2(z) \end{equation} \tag{7}
\begin{equation} \textit{and} \qquad \lim_{N\to\infty}\biggl|f(z)- \frac{P^{(3)}_{3\ell,1}(z)}{P^{(3)}_{3\ell,0}(z)}\biggr|^{1/N} = \exp\biggl\{-\frac{1}{2}G^{\lambda(1)}_E(z)-g_E(z,\infty)\biggr\}=: \delta_3(z). \end{equation} \tag{8}

It follows from Stahl’s theorem that

\begin{equation} \lim_{N\to\infty}|f(z)-[n/n]_f(z)|^{1/N}=\exp\{-g_E(z,\infty)\}=:\delta_1(z). \end{equation} \tag{9}
We can show that G^{\lambda(1)}_E(z)>2G^{\lambda(3)}_E(z)/3, z\in D. From (9), (7), and (8) we obtain
\begin{equation} \delta_3(z)<\delta_2(z)<\delta_1(z)<1,\qquad z\in D. \end{equation} \tag{10}


Bibliography

1. A. I. Aptekarev, Dokl. Math., 78:2 (2008), 717–719  mathnet  crossref  mathscinet  zmath
2. P. Henrici, SIAM J. Numer. Anal., 3:1 (1966), 67–78  crossref  mathscinet  zmath  adsnasa
3. E. O. Dobrolyubov, N. R. Ikonomov, L. A. Knizhnerman, and S. P. Suetin, Rational Hermite–Padé approximants vs Padé approximants. Numerical results, 2023, 53 pp., arXiv: 2306.07063
4. A. V. Komlov, Sb. Math., 212:12 (2021), 1694–1729  mathnet  crossref  mathscinet  zmath  adsnasa
5. E. A. Rakhmanov, Russian Math. Surveys, 73:3 (2018), 457–518  mathnet  crossref  mathscinet  zmath  adsnasa
6. E. A. Rakhmanov and S. P. Suetin, Sb. Math., 204:9 (2013), 1347–1390  mathnet  crossref  mathscinet  zmath  adsnasa
7. H. Stahl, J. Approx. Theory, 91:2 (1997), 139–204  crossref  mathscinet  zmath
8. S. P. Suetin, Math. Notes, 104:6 (2018), 905–914  mathnet  crossref  mathscinet  zmath
9. S. P. Suetin, Russian Math. Surveys, 77:6 (2022), 1149–1151  mathnet  crossref  mathscinet  zmath
10. E. J. Weniger, Comput. Phys. Rep., 10:5-6 (1989), 189–371  crossref

Citation: S. P. Suetin, “Convergence of Hermite–Padé rational approximations”, Russian Math. Surveys, 78:5 (2023), 967–969
Citation in format AMSBIB
\Bibitem{Sue23}
\by S.~P.~Suetin
\paper Convergence of Hermite--Pad\'e rational approximations
\jour Russian Math. Surveys
\yr 2023
\vol 78
\issue 5
\pages 967--969
\mathnet{http://mi.mathnet.ru/eng/rm10144}
\crossref{https://doi.org/10.4213/rm10144e}
\mathscinet{http://mathscinet.ams.org/mathscinet-getitem?mr=4723256}
\zmath{https://zbmath.org/?q=an:1539.41017}
\adsnasa{https://adsabs.harvard.edu/cgi-bin/bib_query?2023RuMaS..78..967S}
\isi{https://gateway.webofknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=Publons&SrcAuth=Publons_CEL&DestLinkType=FullRecord&DestApp=WOS_CPL&KeyUT=001184355800008}
\scopus{https://www.scopus.com/record/display.url?origin=inward&eid=2-s2.0-85191313769}
Linking options:
  • https://www.mathnet.ru/eng/rm10144
  • https://doi.org/10.4213/rm10144e
  • https://www.mathnet.ru/eng/rm/v78/i5/p185
  • This publication is cited in the following 4 articles:
    1. S. P. Suetin, “O skalyarnykh podkhodakh k izucheniyu predelnogo raspredeleniya nulei mnogochlenov Ermita–Pade dlya sistemy Nikishina”, UMN, 80:1(481) (2025), 85–152  mathnet  crossref
    2. S. P. Suetin, “Maximum principle and asymptotic properties of Hermite–Padé polynomials”, Russian Math. Surveys, 79:3 (2024), 547–549  mathnet  crossref  crossref  mathscinet  zmath  adsnasa  isi
    3. N. R. Ikonomov, S. P. Suetin, “On some potential-theoretic problems related to the asymptotics of Hermite–Padé polynomials”, Sb. Math., 215:8 (2024), 1053–1064  mathnet  crossref  crossref  mathscinet  zmath  adsnasa  isi
    4. V. G. Lysov, “Distribution of zeros of polynomials of multiple discrete orthogonality in the Angelesco case”, Russian Math. Surveys, 79:6 (2024), 1101–1103  mathnet  crossref  crossref  mathscinet  adsnasa  isi
    Citing articles in Google Scholar: Russian citations, English citations
    Related articles in Google Scholar: Russian articles, English articles
    Успехи математических наук Russian Mathematical Surveys
    Statistics & downloads:
    Abstract page:372
    Russian version PDF:27
    English version PDF:68
    Russian version HTML:117
    English version HTML:186
    References:50
    First page:15
     
      Contact us:
     Terms of Use  Registration to the website  Logotypes © Steklov Mathematical Institute RAS, 2025